Try 3 months for $3

Dear Dr. Roach: Over a decade ago, I had a heart attack for which I had a stent put in. I was prescribed Lipitor. I had a bad reaction to Lipitor and was subsequently given Vytorin, which works well. Now I am being changed to rosuvastatin. Will this new drug work as well as the Vytorin? Most important, though, will I have the same side effects as I did with Lipitor -- memory problems and soreness?

-- B.L.

A: People with blockages in the arteries of the heart, with or without a history of heart attack, surgery or stent, benefit from statin drugs, which reduce the risk of recurrent heart attack and death. Atorvastatin (Lipitor) and rosuvastatin (Crestor) are two of the most potent statin drugs. Vytorin is a combination of simvastatin (Zocor) and a non-statin drug, ezetimibe.

All statin drugs can have side effects. Muscle aches or soreness and memory issues are reported side effects; however, sometimes people get these side effects from one statin but not another. There is no predicting whether the rosuvastatin will cause any problems for you.

I don't understand why you are switching from a treatment that is working well; I suspect it's an insurance problem. If so, you may be able to get back on Vytorin if the rosuvastatin doesn't work. I have had to write similar letters to get medications approved for my own patients.

Dear Dr. Roach: I have taken hydrocodone for several years for back and leg pain. I was bothered by opioid-induced constipation, until I read about magnesium. I have not had a problem since, and I have told many friends, who all have had the same success.

-- N.B.H.

A: People who take opiates (derived from poppy plants) and opioids (which include synthetic drugs that act in a similar way), such as hydrocodone or oxycodone, are at high risk for developing constipation. The body develops tolerance to the pain relief from these drugs, but not to the side effect of constipation.

Initial treatment for opioid-induced constipation should include plenty of water intake, regular activity and eating foods with fiber (but too much fiber can be a problem, in severe cases). If people still need help, then a medication like magnesium hydroxide or magnesium citrate is a reasonable choice. I wish I could say I had 100 percent success rate with them, but they don't work for some and cause too many side effects in others. Other laxatives, such as polyethylene glycol (Miralax) or lactulose, are helpful in some. Some people prefer suppositories. There also are newer treatments, such as methylnaltrexone (Relistor) or lubiprostone (Amitiza).

For people taking opioids chronically, it is wise to periodically review the risks and benefits of continuing to take them. They work well for some people at reducing pain, but not at all well for others, and there's always a risk for side effects and addiction.

Dr. Roach Writes: A recent column about back pain in a 69-year-old woman exercising two or more hours a day led me to conclude she may have been overdoing it. One reader wrote in that changing some of her exercise to yoga was successful in resolving these painful "knots" in her back. As always, I am happy to hear from readers and share their wisdom, especially when it's something I should have thought of but didn't.

Subscribe to Breaking News

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Dr. Keith Roach writes for North America Syndicate. Send letters to 628 Virginia Dr., Orlando, FL 32803 or email ToYourGoodHealth@med.cornell.edu.

0
0
0
0
0

Load comments